content top

Five Signs that Someone Is Experimenting with Opium

Five Signs that Someone Is Experimenting with OpiumIf you think a friend, family member, coworker, or other individual in your life is experimenting with opium or related opiate or opioid drugs, there are indicators that can verify your suspicions.

Withdrawal Symptoms That Indicate Opium Use

Withdrawal symptoms are often associated with detox and long periods of abstinence, but some symptoms begin to appear between doses, especially if individuals have been using opium regularly, in large quantities or for a long period of time. Early opium withdrawal symptoms include the following:

  • Anxiety
  • Muscle aches
  • Insomnia
  • Runny nose
  • Sweating
  • Yawning

Later symptoms become more severe and can include vomiting and diarrhea, but these will rarely appear between opium doses. Individuals who have just begun experimenting with opium may not express any withdrawal symptoms.

Theft May Indicate Opium Use

Addiction and drug experimentation changes an individual’s behavior. He does not have the same judgment abilities he once did and may think nothing of taking a few dollars from an unsuspecting friend’s wallet. He may also pick up small valuables from your home. If money or items are frequently missing, drug use may be the reason. Check medicine cabinets to see if any drugs have been taken, either to be used or traded for the individual’s drug of choice, and hide or lock away prescriptions until after your suspicions of opium use have been resolved.

Physical Signs of Opium Use

If an individual is high on opium in your presence, you will notice a difference in his energy levels. Opium and opiate users appear tired and fatigued and sleep more than usual. They may “nod off” while sitting around or talking, and their speech may be slurred or impaired. Other signs of opium use not related to energy levels include the following:

  • Pinpoint pupils that do not react to changes in light
  • Itchy skin
  • Decreased appetite/weight

The individual loses interest in eating and other once-enjoyed activities, and he may wear sunglasses indoors or on cloudy days.

Paraphernalia Associated with Opium Experimentation

Opium is most commonly smoked, so pipes are a sign that someone is experimenting with opium. Burned spoons may also indicate opium or heroin use, and, if an individual has turned to opiates, you may find prescription pill bottles or bags of pills. An individual who is using heroin or another opiate intravenously may wear long sleeves at all times, even when the weather is warm, to hide needle marks.

Behavioral Changes That Indicate Opium Use

Opium and other drug use changes an individual’s personality. If your friend or family member is suddenly lying often about where he is and what he is doing, you may suspect drug use is an issue. He may also be more angry or confrontational than usual, especially if opium or other drug use is brought up in conversation. Lies and anger make asking about opium use and talking about addiction difficult which is why you can work with a professional mediator or interventionist to plan an appropriate and effective conversation about opium.

Ending Opium Experimentation

Call our helpline to learn more about the signs of opium abuse. We provide an objective view on the situation and are familiar with the signs of opium abuse and addiction. Our admissions coordinators will assess your current situation and help you determine if addiction is present and what your next steps should be. Please don’t keep your suspicions to yourself. Early action means early recovery or addiction prevention.